Ask a doctor

How Do I Know if I Had an Allergic Reaction to Juvederm Injections?

This was 5 days after 1 syringe of juviderm was injected.

My lips bled and cracked for three weeks, the were hot very sore and lumpy for three weeks, l my gums bled around my teeth for a week, my nose and up past my cheekbone were lopsided for over 5 weeks, my lips were black and blue for ten days, and things a month and a half later still continue to change. One side of my top lips droops sometimes like I have had a mini stroke, but not all the time, and I have hard pearl size lumps in my lips and one side of my upper lip has a hard ridge.

I had to stay in for over three weeks because I looked disfigured. I have over 70 photographs over 4 weeks that are awful looking and was afraid to get hyaluralonaise because I think this was allergic.

It was very sore and very painful for those 3 weeks and very ugly for 4. Now it is lopsided and droopy but the nose is getting more even. WHAT IS GOING ON? Did I have an allergic reaction to Juvederm? This picture is not the worse by any means, two and three weeks later it looked bad, and still looks "odd."

Thank you.

Editor's Note: Find out about allergic reactions to Restylane here.

Doctor Answers (6)

Skin test for possible allergic reaction to Juvederm

+4

Hi,

The best way of determining whether you are allergic to Juvederm (hyaluronic acid) would be to have a very small bleb injected into your forearm, and then watch for swelling, etc. I have seen two patients over the years with allergic response to hyaluronic acid, and both showed immediate swelling when their arms were tested.

It sounds and looks as if you also suffered from excessive bleeding and bruising. It is difficult to say exactly what happened without knowing how much was injected, what technique was used, and how much bleeding there was during the injections. What did your physician tell you? Was this the first time that you have had Juvederm? Are you sure that what you received was Juvederm?

You probably don't need anyone's advice on this, but I would advise staying away from hyaluronic acid injections in the future given your response. I hope that your swelling and adverse effects resolve quickly.

Be well.
Dr. P

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Juvederm reaction

+3

Dear Jani,

The first thing I would do is go back to the physician who injected the Juvederm. It is unusual to have this sort of reaction for so many weeks after injection. If it is allergic (typically the reaction would begin with 24 hours after injection) than dissolving the product with hyaluronidase has been shown in some studies to alleviate the reaction. I would do the following:

1. Go see the physician who treated you and ask for a skin test using Juvederm. He/she will inject a small bleb underneath the skin of your forearm and will monitor the reaction over the next 48-72 hours. If you did not go to a physician for the treatment, I recommend going to see a dermatologist with a lot of experience with Juvederm at this point.

2. I would not recommend using Juvederm again. You may need steroids in order to bring all of the inflammation down. Again, I would trust the advice of a physician. In general HA fillers are pretty safe, but there are always exceptions. It is worthwhile to see a doctor rather than continue to feel discomfort at this point.

Best of luck,

Dr. Mariwalla

New Haven Dermatologic Surgeon

How Do I Know if I Had an Allergic Reaction to Juvederm Injections?

+1

 The photos show some significant bruising after the Juvederm injections which might explain what happened.  However, there's only one way to be certain and that's to make an appointment with an allergist and ask to be tested for a Juvederm allergic reaction.  The testing will be performed, by the allergist, under safe and controlled circumstances and you'll have the answer.  Hope this helps.  

Web reference: http://www.drfpalmer.com

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Allergic Reactions to Juvederm

+1

Typically, allergic reactions to Juvederm is rare. The product is free of animal products and the body recognizes hyaluronic acid; therefore allergic reactions are not common. But if you suffered a reaction that has not resolved over the course of a few weeks, r is getting worse at any time, my advice is to see your physician as soon as possible and have them run a skin test. Also, not that local irritation or other side effects such as bruising from the injection and even infections may occur. A dermatologist should be able to discern the difference in etiology.

Web reference: http://www.finetouchdermatology.com/los-angeles-fraxel-laser/

Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 13 reviews

Allergic reactions from juvederm

+1

It is very uncommon to have an allergic reaction from either of the hyaluronic acid fillers juvederm or restylane since both naturally occur in your body. That being said it is still possible for that to occur. Other possibilities include that you had too much injected too superficially or in the locations where it may have migrated. In either case, you can easily have it treated and removed with hyaluronidase injections so I would talk with your surgeon about doing that for you.

Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Allergic reaction after Juvederm injection

+1

Juvederm is an excellent hyaluronic acid based injectable that can be used effectively for facial contouring.

Juvederm is commonly used around the lips, the smile lines, the marionette lines, under deep wrinkles, under deep scars, and even under the area of the eye.

It is extremely uncommon for the patient to develop allergic reaction from Juvederm. This is because Juvederm is created from the ground substance that is in all of our skin.

An allergic reaction can present itself with redness, swelling discomfort that may persist for weeks. If you have these symptoms, it is important to be evaluated by a board-certified plastic surgeon who has a great deal of experience with dermal fillers. They may recommend removing a small amount of filler, melting a small amount of filler or giving you medications that will help ease the inflammatory process
 

Miami Plastic Surgeon
4.5 out of 5 stars 40 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.